Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 69, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 25, 2024, 12:46 AM CDT for Taylor County, Wisconsin. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2024, 12:46 AM CDT (05:46 UTC)
- Expired
- Jun 25, 2024, 1:45 AM CDT
- In force
- 59 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Taylor County, WI
The radar
The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 1:25 AM CDT | TSTM WND DMG | Medford, WI | Uprooted and snapped trees reported in Medford. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 9:36 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
424
WUUS53 KARX 250546
SVRARX
WIC119-250645-
/O.NEW.KARX.SV.W.0069.240625T0546Z-240625T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1246 AM CDT Tue Jun 25 2024
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Taylor County in north central Wisconsin...
* Until 145 AM CDT.
* At 1245 AM CDT, severe thunderstorms were located along a line
extending from near Tripoli to 6 miles south of Bruce, moving
southeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Jump River around 1250 AM CDT.
Rib Lake and Westboro around 100 AM CDT.
Chelsea around 105 AM CDT.
Medford around 115 AM CDT.
Other locations impacted by these severe thunderstorms include Wood
Lake, Polley, The Mondeaux Flowage, Highway 13 And County Road M,
Stetsonville, Perkinstown, and County Roads A And E.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
4538 9092 4538 9004
TIME...MOT...LOC 0545Z 320DEG 42KT 4560 9007 4536 9127
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JSB4 follow-up statements
457
WWUS53 KARX 250555
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1255 AM CDT Tue Jun 25 2024
WIC119-250645-
/O.CON.KARX.SV.W.0069.000000T0000Z-240625T0645Z/
Taylor WI-
1255 AM CDT Tue Jun 25 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR TAYLOR COUNTY...
At 1255 AM CDT, severe thunderstorms were located along a line
extending from near Tripoli to 7 miles north of Cornell, moving
southeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Rib Lake and Westboro around 100 AM CDT.
Chelsea around 105 AM CDT.
Medford around 115 AM CDT.
Other locations impacted by these severe thunderstorms include Wood
Lake, Polley, The Mondeaux Flowage, Highway 13 And County Road M,
Stetsonville, Perkinstown, and County Roads A And E.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
4538 9092 4538 9004
TIME...MOT...LOC 0555Z 320DEG 42KT 4551 8997 4527 9116
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JSB877
WWUS53 KARX 250603
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
103 AM CDT Tue Jun 25 2024
WIC119-250645-
/O.CON.KARX.SV.W.0069.000000T0000Z-240625T0645Z/
Taylor WI-
103 AM CDT Tue Jun 25 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR TAYLOR COUNTY...
At 102 AM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Tomahawk to near Cornell, moving
southeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Rib Lake, Chelsea, and Westboro around 105 AM CDT.
Medford around 115 AM CDT.
Other locations impacted by these severe thunderstorms include Wood
Lake, Polley, The Mondeaux Flowage, Highway 13 And County Road M,
Stetsonville, Perkinstown, and County Roads A And E.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
4538 9092 4538 9004
TIME...MOT...LOC 0602Z 320DEG 42KT 4545 8989 4521 9109
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JSB595
WWUS53 KARX 250610
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
110 AM CDT Tue Jun 25 2024
WIC119-250645-
/O.CON.KARX.SV.W.0069.000000T0000Z-240625T0645Z/
Taylor WI-
110 AM CDT Tue Jun 25 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR TAYLOR COUNTY...
At 109 AM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Gilbert to 6 miles northeast of
Cornell, moving southeast at 45 mph. This line of storms produced
54 mph at Ladysmith at 1255 AM.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Rib Lake and Chelsea around 115 AM CDT.
Medford around 120 AM CDT.
Other locations impacted by these severe thunderstorms include Wood
Lake, Polley, The Mondeaux Flowage, Highway 13 And County Road M,
Stetsonville, Perkinstown, and County Roads A And E.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
4538 9092 4538 9004
TIME...MOT...LOC 0609Z 316DEG 38KT 4540 8983 4520 9104
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
JSB267
WWUS53 KARX 250620
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
120 AM CDT Tue Jun 25 2024
WIC119-250645-
/O.CON.KARX.SV.W.0069.000000T0000Z-240625T0645Z/
Taylor WI-
120 AM CDT Tue Jun 25 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR TAYLOR COUNTY...
At 119 AM CDT, severe thunderstorms were located along a line
extending from near New Wood Wildlife Area to 7 miles north of
Stanley, moving south at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Medford around 125 AM CDT.
Other locations impacted by these severe thunderstorms include Wood
Lake, Polley, The Mondeaux Flowage, Highway 13 And County Road M,
Stetsonville, Perkinstown, and County Roads A And E.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
4538 9092 4538 9004
TIME...MOT...LOC 0619Z 342DEG 32KT 4535 8997 4506 9094
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 12:27 AM CDT, 19 minutes earlier. Its key messages:
- Showers and thunderstorms return to the forecast tonight. While some uncertainty remains, confidence has increased that at least west central Wisconsin will experience severe thunderstorms tonight with primarily a risk for damaging winds. An Enhanced Risk (level 3 of 5) for severe weather is present east of a Oronoco MN to Dickeyville WI axis. Flash flooding may also occur due to high amounts of recent rainfall.
- Another brief break for mid-week before additional shower and storm chances return late in the period. Details to be refined in the coming days.
Area forecast discussion, Jun 25, 12:27 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1227 AM CDT Tue Jun 25 2024
.KEY MESSAGES...
- Showers and thunderstorms return to the forecast tonight.
While some uncertainty remains, confidence has increased that
at least west central Wisconsin will experience severe
thunderstorms tonight with primarily a risk for damaging
winds. An Enhanced Risk (level 3 of 5) for severe weather is
present east of a Oronoco MN to Dickeyville WI axis. Flash
flooding may also occur due to high amounts of recent
rainfall.
- Another brief break for mid-week before additional shower and
storm chances return late in the period. Details to be refined
in the coming days.
&&
.DISCUSSION...
Issued at 145 PM CDT Mon Jun 24 2024
This Afternoon and Tonight: Severe Storms and Flash Flooding
19z WV satellite shows an upper trough over Lake Winnipeg with
multiple shortwave in the quasi-zonal flow aloft over ND/SD/MN.
A weak area of thunderstorms has been ongoing all day across
central and northern MN. At the surface, very rich moisture is
advecting northeastward behind a warm front, with dewpoints in
the upper 70s common in NW and N central IA with these beginning
to be seen in S central MN.
This afternoon into tonight, aforementioned rich moisture should
continue to advect northeastward, with convection developing in
central MN this evening. Progged hodographs are long with plenty
of turning in the low levels, so expect initial supercellular
development to our northwest late this afternoon. That said,
relatively straight hodographs suggest upscale growth could
occur quickly with this activity likely an MCS as it approaches
our northwestern CWA. While a strong cap should keep
thunderstorms from developing in our area ahead of this MCS, low
level jet will be on the increase, helping to erode the cap and
allowing any ongoing thunderstorms to propagate southeastward
this evening. Given the strong EML that was advected eastward
today, the probability of moist advection from the 850mb LLJ
allowing the cap to be overcome will increase from west to east
across the forecast area, thus the relatively higher risk for
thunderstorms tonight resides in our east. As for hazards, given
the strong instability, robust deep layer shear, and expected
upscale growth suggests damaging wind is the primary threat.
Additionally, progged PWAT values once again approach 2 inches
so expect around 1 to 3 inches of additional rainfall in areas
affected by the thunderstorms. Given high antecedent rainfall,
This could be enough to see some flash flooding tonight despite
expected quick duration of rainfall. Given aforementioned deep
shear, cannot rule out a severe hailstone. Finally, with sfc-3km
bulk shear vectors of 40 knots but are out of the west-
northwest, obliquely along the axis of the MCS, suggesting the
QLCS tornado risk is low unless any notable bowing segments
developed.
Remaining uncertainties surround the strength of the capping
inversion. Should this cap be weaker than expected, it is
possible a supercell or two could develop in SE MN this
afternoon before the main round of convection described above.
Should this occur, large hail would be the primary risk with
this activity and a tornado could not be ruled out. That said,
the chance this potential afternoon round occurs is low (15%).
Remainder of Forecast:
As expected, blended guidance has trended sharply downward with
PoPs for Tuesday with outflow from the overnight MCS likely
pushing the front well to our south.
After a break from active weather Tuesday through Thursday, next
upper trough approaches Thursday night, leading to a chance for
showers and thunderstorms Thursday night through Saturday.
Operational guidance and ensembles continue to show a variety of
timings with this feature. Given this and active weather in the
short term, elected to let blended guidance ride for all
elements after Tuesday with this update.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1227 AM CDT Tue Jun 25 2024
Main taf concerns is thunder potential at both RST/LSE taf sites
early in the taf period. Cold front will track across the area
overnight. Latest trends have convection developing and remaining
focused over western/northern Wisconsin. This would place and
movement of convection to be mainly north of the taf sites. At this
time...have removed convection from the RST taf site and have kept a
vicinity thunder at LSE for a small chance convection could develop
south into southwest Wisconsin. After 08z Tuesday...cold
front/convection pushes east of taf sites and VFR conditions are
expected to prevail at both RST/LSE taf sites.
&&
.HYDROLOGY...
Issued at 610 AM CDT Mon Jun 24 2024
Heavy rainfall over the previous couple of days has resulted in many
area rivers and streams running high or in flood stage. Flooding
concerns will last well into the week, with the Mississippi
River also continuing to rise. Another round of showers and
thunderstorms will be possible tonight into Tuesday. Although
some details are uncertain at this time, locally heavy rainfall
may be possible. With the already saturated soils, will need to
monitor for any further potential hydro impacts as any
additional heavy rainfall could exacerbate ongoing flooding.
Please continue to reference the latest flood statements for
additional updates and details.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 3 AM CDT early this morning for WIZ032>034-
041>043-053.
MN...Flood Watch until 3 AM CDT early this morning for MNZ079-
086>088-094>096.
IA...None.
&&
DISCUSSION...Ferguson
AVIATION...DTJ
HYDROLOGY...EMSHazardous weather outlook, Jun 24, 2:31 PM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 231 PM CDT Mon Jun 24 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-252345- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 231 PM CDT Mon Jun 24 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Flooding continues along many area rivers. Please see the latest flood statements for additional details. Severe thunderstorms are possible tonight, with damaging winds the primary threat. Additionally, severe hail and perhaps a tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Flooding will continue along many area rivers. Please see the latest flood statements for additional details. Thunderstorm chances return Thursday night into Friday night, but it is too early to determine any severe weather risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 9 PM tonight. .EMERGENCY MANAGEMENT COORDINATION... A partner webinar is scheduled for 3 PM this afternoon.
In the hours before
Special weather statement, Jun 24, 7:46 PM CDT, 5 hours before
Special Weather Statement
National Weather Service La Crosse WI
746 PM CDT Mon Jun 24 2024
WIZ054-055-061-250115-
Richland WI-Crawford WI-Grant WI-
746 PM CDT Mon Jun 24 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN GRANT...RICHLAND AND
NORTHEASTERN CRAWFORD COUNTIES THROUGH 815 PM CDT...
At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Spring Green to 10 miles east
of Lansing. Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Richland Center around 750 PM CDT.
Muscoda around 800 PM CDT.
Other locations impacted by these storms include Horrigan Ridge,
Eagle Corners, Gillingham, Neptune, Buck Creek, Highway 171 And
County U, County Roads A And Z, Blue River, Highways 80 And 56, and
Montgomeryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4317 9021 4321 9029 4320 9043 4309 9043
4311 9081 4342 9081 4342 9068 4344 9067
4346 9019 4317 9020
TIME...MOT...LOC 0045Z 302DEG 33KT 4328 9004 4335 9102
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ZapotocnyThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:46 PM CDT | Special Weather Statement | ARX | Richland | 29 min |
| Jun 24, 8:34 PM CDT | River Flood Warning | ARX | Jackson | 8 hr |
| Jun 25, 1:41 AM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 49 min |
| Jun 25, 2:40 AM CDT | Special Weather Statement | ARX | Clark | 35 min |
| Jun 25, 3:25 AM CDT | Special Weather Statement | ARX | Grant | 50 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.